Idaho, 2003

Winter Storm in Idaho, November 23 to 24, 2003

November 23 to 24, 2003 · NWS MSO · 2 events in 2 counties and zones

Winter storm brought heavy snow and strong gusty winds to north central Idaho. Snowfall totals ranged from 8 to 10 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

Winter storm brought heavy snow and strong gusty winds to north central Idaho. Snowfall totals ranged from 8 to 10 inches. Wind gustsof 35 to 45 MPH caused areas of blowing and drifting of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Nov 23, 8:27 AM MST, 4 hours 33 minutes earlier.

Area forecast discussion, Nov 23, 8:27 AM MST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
827 AM MST SUN NOV 23 2003

.SHORT TERM...TROF APPROACHING PACIFIC NW COAST THIS MORNING IS
CAUSING SOME WEAK RIDGING OVER THE NORTHERN ROCKIES. ASSOCIATED WEAK
WARM ADVECTION IS PRODUCING SOME LIGHT SNOW OVER THE AREA. THINK
THERE IS A FAIR AMOUNT OF LIGHT SNOW/FLURRIES GOING ON BUT RADAR IS
OVERSHOOTING THE MAJORITY OF IT. HAVE HAD REPORTS OF ACCUMULATIONS
RANGING FROM JUST A DUSTING OVER MOST AREAS TO A 1/2 INCH OVER THE
CENTRAL BITTERROOT VALLEY. MOUNTAINS HAVE HAD A LITTLE MORE...ESP
NORTH AND EAST OF KMSO WHERE RADAR RETURNS HAVE BEEN MOST IMPRESSIVE.
GOT A REPORT OF AROUND 2 INCHES OVERNIGHT IN THE CLINTON AREA. 12Z
MODEL RUNS PICKING UP ON THIS SNOW AND SHOW IT DECREASING BY LATE
MORNING/EARLY AFTERNOON AS RIDGE AXIS MOVES OVER US. NOT SURE ITS
GOING TO STOP ALTOGETHER...ESP OVER MTNS...BUT WILL LOOSELY FOLLOW
THIS MODEL TREND. AM GOING TO HAVE TO UPDATE ZONES TO REFLECT CURRENT
CONDITIONS AND MAKE SOME CORRECTIONS. LOOKS LIKE A MORE WIDESPREAD
SNOW WILL DEVELOP OVER MOST AREAS TONIGHT AS THE NEXT UPSTREAM WAVE
MOVES IN. WILL BE EVALUATING THIS FOR POTENTIAL HIGHLIGHTS THROUGH
THE SHIFT TODAY.

.PREVIOUS DISCUSSION...MAIN CONCERN FOR TODAY WILL BE WHAT IMPACT THE
NEXT WEATHER SYSTEM HAS FOR THE NORTHWEST MONTANA AND CENTRAL IDAHO.
CURRENTLY DOES NOT LOOK AS THOUGH A WINTER STORM WATCH WILL BE
WARRANTED FOR THIS SYSTEM AS THERE IS SOME DEGREE OF UNCERTAINTY AND
LACK OF CONFIDENCE THAT HEAVY SNOW CRITERIA WOULD BE MET FOR THESE
AREAS IN 12 HOURS. THE SYSTEM DOES LOOK AS THOUGH IT WILL MOVE
THROUGH THE REGION FAIRLY QUICK...THUS NO HIGHLIGHTS WILL BE PUT UP
AT THIS TIME.  THIS SYSTEM LOOKS LIKE AS THOUGH IT MAY POSE MORE OF A
WINTER WEATHER ADVISORY TYPE OF THREAT...WILL SEE AS THIS GETS
CLOSER. THE NEXT SYSTEM IS FORECAST TO COME INTO THIS PROGRESSIVE
PATTERN ON TUESDAY. THIS SYSTEM PACKS A LITTLE MORE PUNCH IN THE WAY
OF MOISTURE AND WIND. LITTLE CHANGE WILL BE MADE TO THE GOING
TEMPERATURES TODAY...THOUGH THEY WILL BE ON THE INCREASE MONDAY AND
TUESDAY.

.LONG TERM...PREVIOUS EXTENDED FORECAST LOOKS GOOD...ONLY A FEW
MINOR CHANGES MADE. MODELS HAVE BEEN CONSISTENT IN KEEPING A
PROGRESSIVE WEATHER PATTERN OVER THE REGION THROUGH THE PERIOD.
LOOKS LIKE A CHANCE OF PRECIPITATION EACH DAY...WITH THE BEST SHOT
ON THURSDAY INTO FRIDAY.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM/WRIGHT
PREVIOUS DISCUSSION/RPN
LONG TERM/KOLATA
Hazardous weather outlook, Nov 23, 8:48 AM MST, 4 hours 12 minutes before
MTZ001>007-043-IDZ005>010-241300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
848 AM MST SUN NOV 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MONTANA AND NORTH
CENTRAL IDAHO

.DAY ONE... TODAY

PERIODS LIGHT SNOW WILL CONTINUE IN SOME AREAS TODAY.  HOWEVER...
SIGNIFICANT ACCUMULATIONS ARE NOT EXPECTED.  THEREFORE...HAZARDOUS
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY

A SERIES OF PACIFIC STORM SYSTEMS WILL MOVE THROUGH THE AREA OVER
THE NEXT WEEK. THE FIRST OF THESE SYSTEMS WILL PASS THROUGH EARLY
MONDAY MORNING AND PRODUCE MAINLY MOUNTAIN SNOW.  THERE IS A STRONG
POTENTIAL FOR WINTER WEATHER ADVISORIES BEING ISSUED FOR PORTIONS OF
THE FORECAST AREA FOR THIS FIRST SYSTEM AND FOR ADDITIONAL WINTER
WEATHER HAZARDS ASSOCIATED WITH STORMS LATER IN THE WEEK (PLEASE
MONITOR GTFWSWMSO UPDATES AND DETAILS). IN ADDITION TO PERIODS OF
SNOW...COLDER THAN NORMAL WEATHER WILL PERSIST THROUGH THE WEEK.

WITH UPCOMING WEATHER PATTERN...PERSONS WITH TRAVEL PLANS IN THE AREA
SHOULD MONITOR WEATHER FORECASTS FOR UPDATES AS WE GET CLOSER TO
THESE EVENTS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northern Clearwater Mountains

When
November 23, 1:00 PM MST to November 24, 4:00 PM MST
Where
Northern Clearwater Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
46.674, -115.657 (the zone’s center; the record gives no point)

Winter Storm, Southern Clearwater Mountains

When
November 23, 1:00 PM MST to November 24, 4:00 PM MST
Where
Southern Clearwater Mountains forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
45.844, -115.467 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, November 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5331604, 5331605.